Iowa, 2015

Damaging Winds in Iowa, July 24, 2015

July 24, 2015 · NWS DVN · 4 events in 1 county or zone

A frontal system fired areas of thunderstorms with some damaging wind reported late in the afternoon in far southeast Iowa.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

A frontal system fired areas of thunderstorms with some damaging wind reported late in the afternoon in far southeast Iowa.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jul 24, 11:37 AM CST, 43 minutes earlier.

Area forecast discussion, Jul 24, 11:37 AM CST, 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1237 PM CDT FRI JUL 24 2015

.UPDATE...
ISSUED AT 921 AM CDT FRI JUL 24 2015

HAVE UPDATED THE FORECAST TO INCREASE POPS SIGNIFICANTLY THIS
MORNING ACROSS THE HIGHWAY 20 CORRIDOR AND SOUTHWARD ALONG THE
WESTERN COUNTY WARNING AREA BORDER. STRONGEST STORMS CONTINUE TO
BACKBUILD IN N CENTRAL IA ALONG THE BETTER ELEVATED MOISTURE
INFLOW TO THE WEST WITH SHORT TERM CONVECTIVE MODELS SUGGESTING
THIS PROCESS MAY CONTINUE WITH STORMS PROGRESSING S-SE THROUGH THE
MORNING WEST OF AN INDEPENDENCE TO WASHINGTON LINE ALONG THE
MUCAPE AND ELEVATED MOISTURE GRADIENT. EAST OF THIS LINE...
CLOUDS...RAIN AND A FEW LIGHTNING STRIKES APPEAR TO BE THE MAIN
IMPACTS.

&&

.SYNOPSIS...
ISSUED AT 352 AM CDT FRI JUL 24 2015

SEVERAL LINES OF CONVECTION WAS OCCURRING ACROSS MN AS FAR SOUTH
AS THE MN/IA BORDER NORTH OF ALGONA. MUCH OF THIS ACTIVITY WAS
MOVING DUE EAST AND WAS LINED UP WITH THE MOIST AXIS WHERE PWAT'S
WERE NEAR 2 INCHES...ALONG WITH THE STRONGEST LOW LEVEL MOISTURE
TRANSPORT.

3 AM TEMPERATURES ACROSS THE DVN CWA WERE IN THE 60S WITH CIRRUS
BLOWOFF FROM THE MN CONVECTION STREAMING SOUTHEAST INTO THE CWA.

&&

.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 352 AM CDT FRI JUL 24 2015

FORECAST FOCUS ON WARM AND MORE HUMID CONDITIONS WITH A CHANCE OF
THUNDERSTORMS.

TODAY...A STRENGTHENING CAP AND CONVECTIVE TEMPERATURES OF 100
DEGREES WILL ESSENTIALLY SUPPRESS CONVECTION. OPERATIONAL MODELS
ARE DRY TODAY EXCEPT FOR THE FAR NW CWA. THE HRRRX MESO MODEL
TAKES THE MCS ALONG THE IA/MN BORDER SOUTHEAST INTO OUR FAR NW
LATER THIS MORNING...BUT IN A DECAYING FASHION. AS OF NOW THE
CONVECTION WAS MOVING MAINLY EAST SO WILL MONITOR RADAR TRENDS.
I WILL HAVE SMALL POPS TODAY IN OUR FAR NW IN CASE THE HRRRX IS
RIGHT. FORECAST SOUNDINGS INDICATE VERY LITTLE MIXING WITH WEAK
WINDS SO THIS SHOULD KEEP TEMPERATURES IN CHECK...DESPITE 850 MB
TEMPERATURES PUSHING TO 20+C. FOR NOW I WILL HAVE AFTERNOON HIGHS
IN THE RANGE OF 85 TO 90. DEWPOINTS WILL GRADUALLY CREEP UP INTO
THE UPPER 60S TO LOWER 70S THIS AFTERNOON...POSSIBLY MID 70S IN
OUR FAR WEST. HEAT INDEX VALUES WILL PUSH INTO THE MID TO UPPER
90S IN THE FAR SW COUNTIES.

TONIGHT...LOW CONFIDENCE IN CONVECTIVE TRENDS WITH THE
ECMWF/CANADIAN-NH IS MAINLY DRY WHILE THE GFS/NAM IS WETTER.
FORECAST SOUNDINGS INDICATE A DECENT CAP WITH THE MCS GENERATION
TOOL SUGGESTING THE BETTER FORCING IS IN OUR FAR SW CWA. FOR NOW I
WILL HAVE 30 TO 40 POPS AND HOPEFULLY THE MODELS WILL COME INTO
BETTER AGREEMENT. NONETHELESS...THIS WILL BE A WARMER AND MUGGIER
NIGHT COMPARED TO THE PAST SEVERAL NIGHTS. LOWS SHOULD BOTTOM OUT
AT AROUND 70 AT MOST LOCATIONS.

.LONG TERM...(SATURDAY THROUGH THURSDAY)
ISSUED AT 352 AM CDT FRI JUL 24 2015

SATURDAY...LOW PRESSURE TRACKING THROUGH WESTERN ONTARIO WILL
DRAG A WEAK COLD FRONT INTO E IOWA/W ILLINOIS BY MIDDAY. ISOLATED
TO SCATTERED SHOWERS/THUNDERSTORMS WILL LIKELY BE ASSOCIATED WITH
THE FRONT BUT WIDESPREAD ACTIVITY IS NOT FORECAST.

CONVECTIVE POTENTIAL...ENVIRONMENTAL SETUP SUGGESTS ISOLATED
STRONG OR SEVERE STORMS ARE POSSIBLE BUT MESOSCALE DETAILS REMAIN
UNCLEAR. INSTABILITY WILL BE MODERATE TO HIGH BUT SHEAR WILL BE
LOW AND FORCING FOR ASCENT WILL BE WEAK. 850MB WINDS ARE FORECAST
TO BE VERY LIGHT THROUGH THE DAY...WHICH FURTHER SUPPORTS THE
ISOLATED STORM SCENARIO. THE NOCTURNAL LLJ DOES STRENGTHEN
SATURDAY NIGHT AND COULD IGNITE A CONVECTIVE COMPLEX OVER SOUTH
DAKOTA/NEBRASKA/W IOWA...POSSIBLY APPROACHING E IOWA/W ILLINOIS
LATE AT NIGHT INTO SUNDAY MORNING.

HIGH HEAT INDICES...LOW-LEVEL WAA WILL INCREASE 850MB TEMPS INTO
THE LOWER TO MIDDLE 20S CELSIUS RANGE. DEWPOINTS WELL INTO THE 70S
AND TEMPS IN THE UPPER 80S TO POSSIBLY LOWER 90S FAR SOUTH EQUATES
TO SATURDAY AFTN HEAT INDICES PEAKING BETWEEN 95-105 F ON AVG. IT
WILL FEEL VERY HUMID AND HEAT ADVISORIES WILL MOST LIKELY BE
NECESSARY OVER ROUGHLY THE SOUTHERN TWO-THIRDS OF THE DVN CWA.

SUNDAY...APPEARS THE BEST CHANCE FOR SHOWERS AND THUNDERSTORMS
ACROSS THE FORECAST WILL OCCUR ON SUNDAY. HAVE 50-60 POPS ACROSS THE
AREA...THE 60 POPS ARE FOCUSED OVER THE SOUTHERN TWO-THIRDS OF THE
CWA. LOWERED TEMPS A FEW DEGREES BELOW CONSENSUS BECAUSE OF MORE
WIDESPREAD CLOUD COVER FORECAST COMPARED TO SATURDAY...HIGHS ARE
FORECAST TO BE IN THE LOWER TO MIDDLE 80S FOR MOST OF THE CWA.

CONVECTIVE POTENTIAL...SYNOPTICS ARE WEAK BUT MODELS ARE SHOWING
A SUBTLE SHORTWAVE TROUGH/VORTICITY MAX EMERGING FROM THE CENTRAL
PLAINS THEN TRACKING INTO MN/IA/WI/IL BY THE MORNING...POSSIBLY
LINGERING INTO THE EVENING. A SLIGHTLY MORE ORGANIZED 850MB
HEIGHT GRADIENT WILL LEAD TO A STEADIER 850MB FLOW/WAA AND A QUASI-
STATIONARY SFC FRONT MAY STILL BE DRAPED FROM NW TO SE THROUGH E
IOWA/W ILLINOIS BOTH OF WHICH WOULD PROVIDE SOME ADDITIONAL FORCING
FOR ASCENT. LATEST SPC OUTLOOK FOR SEVERE STORMS IS A MARGINAL RISK
FOR SEVERE STORMS. HOWEVER...THE BALANCE OF SHEAR/INSTABILITY MAY
WARRANT AN UPGRADE OF THIS OUTLOOK IN FUTURE UPDATES...SOMETHING TO
MONITOR TODAY/TONIGHT.

MONDAY...FORECAST HIGHS ARE IN THE MID 80S/UPPER 80S. CHANCES FOR
SHOWERS/STORMS ARE ONLY BETWEEN 20-30 PERCENT...MOST AREAS WILL
LIKELY REMAIN DRY THROUGH THE DAY.

TUESDAY...UNSEASONABLY STRONG UPPER LOW DEVELOPING ACROSS
SASKATCHEWAN/MANITOBA/ONTARIO WOULD PULL VERY WARM AIR ALOFT OVER
THE MIDWEST...SETTING UP ANOTHER DAY OF HIGH HEAT INDICES. BOTH THE
GFS/ECMWF HAVE 1000-500MB THICKNESSES ABOVE 582 DAM.

WEDNESDAY AND THURSDAY...QUIET PERIOD AS HIGHS FALL INTO THE LOWER
TO MIDDLE 80S AND DEWPOINTS DROP INTO THE 60S.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SATURDAY AFTERNOON)
ISSUED AT 1237 PM CDT FRI JUL 24 2015

CLUSTER OF THUNDERSTORMS DROPPING SOUTH THROUGH EAST CENTRAL IA
WILL MOVE OUT OF CID AND DBQ EARLY AFTERNOON...AFFECTING MLI AND
BRL WITH WEAKER SHOWERS AND ISOLATED THUNDERSTORMS AROUND MID
AFTERNOON. OTHERWISE...LIGHT WIND FIELDS WILL EXIST WITH VFR
CONDITIONS. THERE IS A LOW POTENTIAL FOR ADDITIONAL THUNDERSTORMS
TONIGHT THROUGH SATURDAY MORNING AS A WEAK SURFACE FRONT MOVES
THROUGH...BUT WITH A HIGH LEVEL OF UNCERTAINTY AND EXPECTED LOW
COVERAGE...THESE ARE NOT MENTIONED IN THE FORECASTS. INCREASING
LOW LEVEL MOISTURE WILL LIKELY LEAD TO AT LEAST MVFR FOG INCLUDED
AT ALL SITES FOR THE OVERNIGHT PERIOD.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&

UPDATE...SHEETS
SYNOPSIS...HAASE
SHORT TERM...HAASE
LONG TERM...UTTECH
AVIATION...SHEETS
Hazardous weather outlook, Jul 24, 8:38 AM CST, 3 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
938 AM CDT FRI JUL 24 2015

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-251445-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
938 AM CDT FRI JUL 24 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE LIKELY ACROSS PORTIONS OF THE OUTLOOK AREA THIS
MORNING INTO EARLY AFTERNOON. THERE IS A LOW POTENTIAL THAT SOME
STORMS MAY PRODUCE DAMAGING WIND AND LARGE HAIL...MAINLY WEST OF
A LINE FROM DYERSVILLE...SOUTHWEST THROUGH CEDAR RAPIDS IOWA TO
MEMPHIS MISSOURI...WHERE THE STORM PREDICTION CENTER HAS A SLIGHT
RISK.

WIDELY SCATTERED THUNDERSTORMS ARE EXPECTED LATER THIS AFTERNOON
AND OVERNIGHT ACROSS THE ENTIRE OUTLOOK AREA. THE POTENTIAL FOR
SEVERE STORMS APPEARS LOW AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SATURDAY...ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED
ACROSS THE OUTLOOK AREA BUT WIDESPREAD ACTIVITY IS NOT FORECAST.
ISOLATED SEVERE STORMS ARE POSSIBLE. HEAT INDICES ARE FORECAST TO
PEAK BETWEEN 95 AND 105 DEGREES.

SUNDAY...SCATTERED THUNDERSTORMS ARE EXPECTED. A FEW SEVERE
STORMS ARE POSSIBLE.

MONDAY AND TUESDAY...MAINLY SLIGHT CHANCES FOR THUNDERSTORMS. HEAT
INDICES MAY EXCEED 100 DEGREES OVER PARTS OF THE OUTLOOK AREA ON
TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY.

SHEETS

In the hours before

Special weather statement, Jul 24, 11:40 AM CST, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1240 PM CDT FRI JUL 24 2015

IAC101-107-177-241845-
VAN BUREN-KEOKUK-JEFFERSON-
1240 PM CDT FRI JUL 24 2015

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT JEFFERSON AND VAN
BUREN COUNTIES THROUGH 145 PM CDT...

AT 1239 PM CDT...A LINE OF STRONG THUNDERSTORMS WAS ALONG A LINE
EXTENDING FROM NEAR RICHLAND TO 6 MILES SOUTH OF HEDRICK...AND MOVING
SOUTHEAST AT 30 MPH.

WINDS IN EXCESS OF 40 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THESE
STORMS.

LOCATIONS IMPACTED INCLUDE...
FAIRFIELD...KEOSAUQUA...RICHLAND...BATAVIA...BIRMINGHAM...MILTON...
BONAPARTE...LIBERTYVILLE...STOCKPORT...MAHARISHI VEDIC CITY...
CANTRIL...PACKWOOD...BENTONSPORT/VERNON...LEANDO...ABINGDON...
DOUDS...DOUDS/LEANDO...OLLIE...MOUNT STERLING AND BROOKVILLE.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

LAT...LON 4132 9199 4061 9174 4060 9218 4116 9218
      4116 9227
TIME...MOT...LOC 1739Z 335DEG 24KT 4121 9203 4108 9227

05

The radar

The Quad Cities radar (KDVN), 155 km away, was scanning. The volume nearest the first event began at 18:18 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Van Buren

When
July 24, 12:20 PM CST
Where
Van Buren County, Selma
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.870, -92.150

Winds were estimated at 50 to 60 MPH.

Thunderstorm Wind, Van Buren

When
July 24, 12:45 PM CST
Where
Van Buren County, 0.87 mi NW of Pittsburg
Measured
61 kt (70 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
40.760, -91.990

A few trees were confirmed down on 205th Street in Pittsburg. The time was estimated from local radar data.

Thunderstorm Wind, Van Buren

When
July 24, 12:46 PM CST
Where
Van Buren County, 0.52 mi W of Keosauqua
Measured
61 kt (70 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
40.730, -91.960

In the center of town, a few older trees 2 feet in diameter were snapped off, local power was out, debris was everywhere. Up to 100 trees in town were damaged or down in the town of Keosauqua. The time of the event is estimated from local radar data.

Thunderstorm Wind, Van Buren

When
July 24, 12:47 PM CST
Where
Van Buren County, 1.73 mi SE of Keosauqua
Measured
61 kt (70 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
40.710, -91.930

Several trees were blown down near the intersection of Route J40 and Highway 1. The event time was estimated from local radar data.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2015Every state in 2015This day in weather historyWarnings in Iowa, July 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 596846, 596848, 596852, 596856.